Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS San Angelo, TX

September 7, 2018Nolan County, Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 7, 2018, 12:47 PM CDT for Nolan County, Taylor County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2018, 12:47 PM CDT (17:47 UTC)
Expired
Sep 7, 2018, 3:45 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Nolan County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 81 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 3:40 PM CDTFLASH FLOOD2 W Blackwell, TXHIGHWAY 1170 WEST OF BLACKWELL CLOSED DUE TO FLOODING. WATER OVER THE ROAD ON 1170 EAST OF BLACKWELL, AND ALSO ALONG HIGHWAY 153 NEAR COUNTY ROAD 263

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 173 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WGUS54 KSJT 071747
FFWSJT
TXC353-441-072045-
/O.NEW.KSJT.FF.W.0022.180907T1747Z-180907T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
1247 PM CDT FRI SEP 7 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Eastern Nolan County in west central Texas...
  Western Taylor County in west central Texas...

* Until 345 PM CDT.

* At 1245 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over 2 inches of rain has 
  already fallen across southeast Nolan County. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Blackwell, Nolan, Merkel, Trent, Hylton, Coronados Camp, Happy
  Valley, Shep, Camp Butman, The Intersection Of Highway 70 And Ranch
  Road 53 and Lake Sweetwater.

This includes the following low water crossings ...
    FM 2035 crossing Bitter Creek...
    IH 20 frontage roads crossing Bitter Creek...
    FM 89 crossing Elm Creek...
    IH 20 frontage roads crossing Plum Creek...
    crossings along County Road 349...
    County Road 221 crossing Valley Creek...
    crossings along County Road 400...
    crossings along County Road 301...
    County Road 209 crossing Valley Creek and
    crossings along County Road 263.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3252 9987 3208 10000 3209 10042 3252 10030

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 12:20 PM CDT, 27 minutes earlier.

Area forecast discussion, Sep 7, 12:20 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1220 PM CDT Fri Sep 7 2018

.AVIATION...
/18Z TAFS/

SHRA/TSRAs will continue to increase in coverage through 00z. MVFR
CIGs will remain across all terminals, though there could be
brief breaks in the clouds to allow for VFR conditions between
20-22z. Any +SHRA/TSRA through 12Z Sat are likely to produce local
vis down to 1/4 sm and local CIGs at or below 500 ft agl. Winds
will remain light primarily from the south to southeast around 5
to 10 knots. Will continue to carry the mention for SHRA/TSRA's at
all terminals and will amend as needed to account for exact
impacts to the terminals in TEMPO groups.

&&

.PREV DISCUSSION... /issued 632 AM CDT Fri Sep 7 2018/

AVIATION...
/12Z TAFS/

SHRA/TSRAs increasing Today through 00Z Sat, with MVFR CIGs
dissipating in most areas by 18Z today, then possibly re-
developing after 03Z Sat. SHRA/TSRA may diminish during 00Z-12Z
Sat time period. Any +SHRA/TSRA through 12Z Sat are likely to
produce local vis down to 1/4 sm and local CIGs at or below 500 ft
agl. CB tops to 45000-50000 ft agl. Winds mostly less than 10 KT.
Confidence in timing of heaviest rain and consequently lowest
CIGs/VIS at TAF sites is low.

PREV DISCUSSION... /issued 335 AM CDT Fri Sep 7 2018/

SHORT TERM...
(Today and Tonight)

Radar imagery early this morning shows an area of light showers in
the Concho Valley, and not much elsewhere. However, hi-res models
indicate that showers and thunderstorms will re-develop and increase
in coverage starting around sunrise today and continuing through the
afternoon hours as another front/boundary moves down from the north.
Also, precipitable water will still be quite high at 1.8 to 2.1
inches across the area. This amount of atmospheric moisture will
result in very efficient rainfall from showers/thunderstorms that
occur. 4 km NAM and HRRR are indicating rainfall rates of 2-4 inches
in 3 hours from the heavier precipitation, with the HRRR also
indicating one hour rates of 2-3 inches. Considering the heavy
rainfall rates and the already saturated soils across the region,
have issued a Flash Flood Watch effective this morning through late
tonight. Although most models show the front moving down into our
southern counties by early or mid evening with a decrease in
precipitation chances behind the front, the NAM12 is much slower and
still has bands of heavy showers during the evening and late night
hours.

With extensive cloud cover expected today, highs will be in the
upper 70s to low 80s, with lows tonight in the upper 60s to low 70s.

SJH

LONG TERM...
(Saturday through Thursday)

Rain will likely continue into Saturday as the boundary makes slow
progress southward toward Central Texas and abundant moisture
remains over the area. Will begin to see rain taper off from west
to east on Sunday as the front and upper trough sag southward
toward the coast. An upper ridge builds back into west Texas for
early next week, with highs warming back into the 90s by Tuesday
and Wednesday. Rain may try to enter back into the forecast for
next weekend as an upper low moves in from the east, but
confidence is low at this point.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 77  68  80  65 /  80  70  50  20
San Angelo 	 80  69  81  65 /  80  60  60  20
Junction 	 83  71  82  68 /  80  70  70  40
Brownwood 	 82  70  81  67 /  80  70  70  40
Sweetwater 	 76  67  79  64 /  80  50  40  10
Ozona      	 79  67  78  65 /  80  60  60  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

99/99/40
Hazardous weather outlook, Sep 7, 5:15 AM CDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
515 AM CDT Fri Sep 7 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-081015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
515 AM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop today into tonight. Some
of the rainfall will be heavy at times. The heavy rainfall, in
addition to already saturated soils, will result in an increased
flash flood threat. A Flash Flood Watch is in effect from this
morning through late tonight. Deadly lightning will also be a
concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of showers and thunderstorms will likely continue
Saturday, with lesser rainfall chances on Sunday. Some of the
rainfall may be heavy at times. Thus, possible flash flooding and
deadly lightning will remain the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 7, 8:00 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
800 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLOOD            1 NE FORT MCKAVETT      30.84N 100.09W
09/07/2018                   MENARD             TX   LAW ENFORCEMENT

            VEHICLE SWEPT OFF LOW WATER CROSSING ON FM
            864 AT SAN SABA RIVER NEAR FT. MCKAVETT. ONE
            PERSON RESCUED.

&&
Local storm report, Sep 7, 9:35 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
935 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     FLASH FLOOD      HASKELL                 33.16N 99.73W
09/07/2018                   HASKELL            TX   FIRE DEPT/RESCUE

            WATER IS ENTERING THE ELEMENTARY SCHOOL AND
            ONE RESIDENTIAL HOME.

&&

AW
Local storm report, Sep 7, 9:42 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
942 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      RULE                    33.18N 99.89W
09/07/2018                   HASKELL            TX   PUBLIC

            WATER BEGINNING TO CROSS US HWY 380 EAST OF
            RULE AS WELL AS TX HWY 6 SOUTH OF RULE.

&&

AW
Local storm report, Sep 7, 10:03 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1003 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      4 E ROCHESTER           33.32N 99.78W
09/07/2018                   HASKELL            TX   FIRE DEPT/RESCUE

            WATER OVER FM 617.

&&

AW
Local storm report, Sep 7, 10:04 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1004 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     FLASH FLOOD      5 WNW HASKELL           33.18N 99.81W
09/07/2018                   HASKELL            TX   FIRE DEPT/RESCUE

            WATER OVER HWY 380. WATER WAS 2 FEET DEEP IN
            SOME LOCATIONS.

&&

AW
Local storm report, Sep 7, 10:11 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1011 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            1 NE FORT MCKAVETT      30.84N 100.09W
09/07/2018                   MENARD             TX   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLOOD REPORT FROM 1 NE
            FORT MCKAVETT. VEHICLE SWEPT OFF LOW WATER
            CROSSING ON FM 864 AT SAN SABA RIVER NEAR
            FT. MCKAVETT. ONE PERSON RESCUED.

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:30 AM CDTFlash Flood WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more40 hr
Sep 7, 7:28 AM CDTAreal Flood AdvisorySJTHaskell3 hr
Sep 7, 8:18 AM CDTAreal Flood WarningSJTMenard6 hr
Sep 7, 8:31 AM CDTFlash Flood WarningSJTHaskell6 hr
Sep 7, 9:48 AM CDTAreal Flood AdvisorySJTFisher3 hr
Sep 7, 10:03 AM CDTAreal Flood AdvisorySJTNolan3 hr
Sep 7, 10:33 AM CDTAreal Flood AdvisorySJTCrockett3 hr
Sep 7, 11:26 AM CDTAreal Flood AdvisorySJTJones3 hr
Sep 7, 12:23 PM CDTAreal Flood AdvisorySJTCoke, Nolan, Runnels, Taylor3 hr
Sep 7, 12:27 PM CDTAreal Flood AdvisorySJTThrockmorton3 hr
Sep 7, 12:55 PM CDTFlash Flood WarningSJTThrockmorton3 hr
Sep 7, 2:10 PM CDTAreal Flood AdvisorySJTCoke, Sterling3 hr
Sep 7, 2:30 PM CDTAreal Flood WarningSJTMenard3 hr
Sep 7, 3:32 PM CDTAreal Flood AdvisorySJTCrockett, Irion, Schleicher, Tom Green3 hr
Sep 7, 3:43 PM CDTFlash Flood WarningSJTCallahan, Coleman3 hr
Sep 7, 3:56 PM CDTAreal Flood AdvisorySJTCoke, Irion, Sterling, Tom Green3 hr
Sep 7, 4:30 PM CDTAreal Flood AdvisorySJTConcho, Runnels, Tom Green3 hr
Sep 7, 4:57 PM CDTSpecial Weather StatementSJTConcho33 min
Sep 7, 5:23 PM CDTFlash Flood WarningSJTTom Green3 hr
Sep 7, 5:45 PM CDTAreal Flood WarningSJTMenard3 hr
Sep 7, 5:55 PM CDTFlash Flood WarningSJTCrockett3 hr
Sep 7, 6:03 PM CDTAreal Flood AdvisorySJTConcho, McCulloch, Menard3 hr
Sep 7, 6:37 PM CDTAreal Flood AdvisorySJTBrown, Coleman, McCulloch, San Saba3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.